Providers Must Give Reliable Information on Immune-Related AEs
Patients are getting a ton of information from outside sources and advertisements about new immunotherapy agents. It is crucial that providers offer them the key facts that they need.
Providers must clearly outline potential immune-related adverse events for their patients with lung cancer, and in managing these toxicities, it is crucial that a team approach is used to ensure the best possible care, explained Benjamin Levy, MD.
“We have to be communicative with our patients and let them lead the way in informing us when they're having some of these side effects,” Levy, associate professor at Johns Hopkins School of Medicine and clinical director of the Johns Hopkins Sidney Kimmel Cancer Center in Washington DC. said in a recent interview with Oncology Nursing News®.
Oncology Nursing News®: Can you give an overview of managing adverse events from immunotherapy?
Levy: Immunotherapy obviously has altered the treatment paradigm for patients. It's been transformative. We're seeing long-term outcomes, 5-year survival rates that we've never seen before the treatment of immunotherapy.
We need to be cognizant, however, that these drugs do have side effects, specifically immune-related side effects. We need to educate our patients about them; we need to educate other providers who are participating in the care of patients, and we need to be collaborative. These immune-related adverse events include everything from pneumonitis to colitis, to hepatitis, to abnormalities in thyroid functioning, as well as rash.
We have to be mindful when we're starting these patients to make sure that they're aware of them and to call us when they're experiencing some of these side effects. Again, we need to communicate with other providers on the team so that we can make sure that we treat these patients appropriately and proactively.
How do you recommend patients go about talking about this with their providers?
Importantly, the dialogue has to start with the providers. These patients are receiving a lot of information about these drugs, either through magazines or through direct-to-consumer advertising, and they don't understand that these drugs do have side effects. I tell patients, 'you have to be proactive. If you develop an acute fever and cough, that may be an indication that you have a rare immune-related adverse event called pneumonitis, and we need to be proactive and treat that right away.'
Do adverse events impact a practitioner's decision to give a patient immunotherapy or not?
What we've learned from immunotherapy in combination with chemotherapy, which is now the standard of care for all patients without actionable mutations who are immunotherapy eligible, advanced adenocarcinoma and advanced squamous cell carcinoma, is that the rate that we're seeing for immune-related adverse events is no higher than we see with single-agent immunotherapy. So there are a lot of questions. If I add immunotherapy to chemotherapy, won't that increase the chance that the patient develops and immune-related adverse event? That's not what we're seeing in KEYNOTE-189, that's not what we're seeing in KEYNOTE-487, that's not what we're seeing in KEYNOTE-407, it's not what we're seeing in IMpower4150. Yes, there are immune-related adverse events there in combination approaches, but they're no higher than expected with single-agent immunotherapy.
The onus is still on the [providers] to educate the patients about these side effects. But it's not that we're using them in combination with chemotherapy and seeing them more frequently. I think they're there, and again, we need to be mindful of them and patients need to be mindful of them, and we need to have a low threshold to refer our patients to sub-specialists like gastroenterologists, pulmonologists, and endocrinologists, but I think that we've been reassured that these are manageable toxicities, even when you combine them with chemotherapy.